Caution on Mixing Herbal, Migraine Meds

It's a case of the cure being worse than the disease, and of a headache with a sting … that could kill.

An extensive review of existing research has led University of Utah researchers to conclude several popular herbal supplements may cause adverse, even deadly, reactions when combined with certain migraine medications.

More than 40 percent of Americans have used herbal remedies, and 30 million suffer from migraines. It is not clear, however, how many migraine sufferers use herbal remedies.

But the risks are real. The study, to be presented today at the annual meeting of the American Headache Society in Chicago, found five of the 10 most popular herbal supplements may interact adversely with medications commonly prescribed to alleviate migraine and cluster headaches.

Among the herbal supplements that can interfere with the proper metabolism of certain migraine medications, causing levels of the drugs to reach toxic levels, are Gingko biloba, ginseng, echinacea, St. John's wort, and large amounts of garlic.

The Risk of Drug-Drug Enhancement

The risks of taking herbal medications for migraine sufferers include "drug interactions and the fact that herbal supplements can make people worse," notes Dr. Bob Kaniecki, director of the Headache Center and assistant professor of neurology at the University of Pittsburgh in Pennsylvania.

Migraine headaches are a manifestation of a sensitive nervous system. "Taking medications that stimulate an already sensitive nervous system aggravates migraine," says Kaniecki. He specifically implicated the herbal medications ephedra and ginseng as potential risks for migraine sufferers.

"Gingko and garlic interact with certain antiplatelet agents like aspirin, which results in increased frequency of bruising," explains Dr. Alan Towne, professor and chair of neurology at Virginia Commonwealth University in Richmond.

One herbal substance, St. John's wort, is marketed as an antidepressant, and is a mild version of an older class of antidepressants. The danger surfaces when a migraine patient is taking both St. John's wort and a prescription antidepressant for migraine relief, says study lead author Dr. Carla Rubingh, clinical pharmacist at the University of Utah Health Sciences Center in Salt Lake City.

The effects of taking medications with similar effects on the body are dangerously multiplied, resulting in a phenomenon called "drug-drug enhancement," warns Dr. Joel R. Saper, director of the Michigan Head Pain and Neurological Institute in Ann Arbor.

"Patients go home and take them together. The result is often low blood pressure, dizziness, and rapid heart rate. When patients are advised to stop taking St. John's wort, these symptoms go away," Kaniecki says.

In another example, the combination of certain herbal supplements like feverfew with migraine medications, specifically the triptan class of drugs, can result in a disease called serotonin syndrome, in which elevated levels of serotonin result in increased blood pressure, mental changes, severe cramps, and is potentially fatal, Saper says.

"I don't want to create hysteria. I think there is a concern. This study touches on an issue that warrants more attention," says Saper. "Patients must at least let their doctors know what they are taking."

The Remedy

Page
  • 1
  • |
  • 2
Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...